My 73 year old Mom has had high blood pressure for years and takes medicine (I don't know the names). She lives alone. Within the last year she has started having memory problems and she is naturally upset about this. In the last few months she had started having hallucinations like imagining family members (both dead and alive) are there with her. This got my sisters and myself very worried. We thought maybe she was getting Alzheimers or maybe had a stroke. We thought of a stroke because she slurs her words at times and my sister (who lives near her) noticed she was having trouble walking.
My sister is visiting her and has noticed she is drinking alot. Wine and vodka. She says it's because she is upset she is confused and can't remember stuff and is worried she is getting Alzheimers (her mother died of Alzheimers) She has been to a Dr. who was worried about her weight loss and low blood sodium levels. She says she is not hungry. We don't know if she is just forgetting to eat or maybe she is drining instead of eating. She had an MRI and we awaiting the results. While I imagine drinking and having high blood pressure is dangerous to her health. My question is could mixing alcohol with high blood pressure medicine cause these hallucinations? .
My mother gets hallucinations, but I think it may be due to a combo of meds and sleep deprivation. Does your mom sleep through the night? Another thing to consider is a UTI. I was told by a doctor that in the elderly, hallucinations are sometines the only symptoms of a UTI. You could have that checked. Make sure if you do that they do more than just the quick urine test. They did that for my mom and it was negative. They did the 3 day culture and it came back positive.
Also, low blood sodium can mess you up. Drinking can also drop your BP alot and in combination with meds, it may get really low. What med is she taking?
From my 6 1/2 yrs of considerable experience with taking b/p meds, I would suspect the b/p meds & the alcohol for causing your Mom's problems until proven otherwise.
Please list your Mom's b/p meds as there are a lot of us on this board who have taken most of the current meds and can probably help you. Don't count on your Dr. to read the list of side effects. From is the Voice of Experience talking-been there, done that and it almost did me in!!!
Alcohol can decrease b/p initially but after one or possibly two drinks for a woman it may increase b/p. But of course in combination with other b/p meds including a diuretic it may lead to dehydration which would probably decrease b/p.
My grandmother had problems with hallucinations caused by dementia, apparantly linked to parkinsons (something else for ya'll to possibly consider/check into). She never had issues until after having surgery (can't remember what for, but seems it was not major surgery).. .but she was put under. When she woke up, things were just different. She thought she was in hell & the people in the hospital were demons. It was awful. After that, she had these 4 people who were in her house all the time... two men, and two little girls. They would do things like turn the tv on, or hang out in her bathroom. She did not drink or have high blood pressure. I think sometimes dementia happens with age.
On a personal level, if I had those issues, I would probably drink too... might help keep the hallucinations at bay.
I've read more than once, that having any surgery after the age of 60yrs carries the risk of mental issues from the drugs used during surgery. That's one reason I am reluctant to have my throid removed. I've seen that happen to more than one person over 60 yrs. It's sad.
I don't know about the BP and/or BP meds, but I wouldn't be surprised if the alcohol is to blame for some of these issues. Slurring words, confusion, memory problems, could all be caused by alcohol abuse. Perhaps some of the memory problems are coming naturally with age, but daily alcohol abuse could enhance those problems.